Texas, 2020

Flash Flood and Damaging Winds in Texas, July 5, 2020

July 5, 2020 · NWS SHV · 5 events in 4 counties and zones

A weak shortwave trough drifted south into Southeast Oklahoma and Southwest Arkansas during the early morning hours of July 5th, with large scale forcing enhancing shower and thunderstorm development as they built south into more unstable air across East Texas, extreme Southwest Arkansas, and Northwest Louisiana. A southwesterly low level flow was enough to sustain these showers and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak shortwave trough drifted south into Southeast Oklahoma and Southwest Arkansas during the early morning hours of July 5th, with large scale forcing enhancing shower and thunderstorm development as they built south into more unstable air across East Texas, extreme Southwest Arkansas, and Northwest Louisiana. A southwesterly low level flow was enough to sustain these showers and thunderstorms as they shifted southeast, with some of these storms briefly severe producing damaging winds which downed trees and power lines across these areas. Given the very moist air mass in place, these storms were also prolific rainfall producers, with widespread rainfall amounts of 2-4 inches observed. In fact, some areas of Western Harrison County recorded 4-6+ inch amounts where thunderstorms repeatedly moved over this area between 300-700 am, with a CoCoRaHS observer about 6 miles north of Hallsville recording 6.43 inches of rainfall that morning, contributing to flash flooding in this area.

While these showers and thunderstorms weakened after daybreak on the 5th, additional scattered showers and thunderstorms developed throughout the day with diurnal heating as the trough became stationary of Northeast Texas, and a second shortwave trough drifting east from Northwest across North-central Texas, triggering a cluster of storms from the DFW Metroplex which tracked southeast into East-Central Texas as it continued to tap moderate instability through the afternoon and evening. Some of these storms became severe as they entered portions of Smith and Rusk Counties, with damaging winds downing trees and power lines over these areas. These storms eventually weakened during the late evening over extreme Eastern Texas as they entered an environment with reduced instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 4, 11:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 11:53 PM CST, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1253 AM CDT Sun Jul 5 2020

.AVIATION...
VFR conditions should continue through much of the 05/06Z TAF
period, although a band of convection over SW AR/NE TX will
continue to gradually progress SE across E TX/the remainder of SW
AR and into NW LA through/after daybreak. MVFR cigs will be
possible in and near the convection, and will primarily affect the
TXK terminal overnight, and possibly the GGG/SHV terminals by or
before daybreak. Additional convection redevelopment is likely
throughout the day Sunday as the parent shortwave trough drifts S
into extreme Ern TX/NW LA/SW AR. Have added VCTS mention to most
of the area terminals today, with more isolated development
farther WSW away from this trough at TYR/LFK, where confidence
remains too low to include VCTS mention attm. However, amendments
are likely throughout the day to account for the sct convection
development with possible vsby reductions/wind gusts. While most
of the convection should diminish during the evening with the loss
of heating, convection should persist near the center of
circulation associated with this trough, with the convection
persisting at/near the TXK/SHV terminals through the remainder of
the TAF period. Lt SSW or Lt/Vrb winds overnight will remain SSW
or Vrb around 5kts through the day Sunday, except strong/gusty in
and near the convection. /15/

&&

.PREV DISCUSSION... /issued 1000 PM CDT Sat Jul 4 2020/

UPDATE...

Unlike previous nights, it appears likely that convection will be
ongoing even after we've lost the heating source due to a frontal
boundary continuing to slowly meander southward into the region.
Add to that an upper level disturbance shifting south from Central
Arkansas, and we should continue to maintain showers and t'storms
into mid to late evening and overnight across much of the region.
For this update, did beef up PoPs areawide due to this expectation
with the highest rain chances generally along and north of the
I-30 corridor where showers and storms are already ongoing. This
activity will eventually work farther southward toward I-20 after
midnight through the early morning hours on Sunday. Nothing severe
is anticipated, but expect some heavy downpours, gusty winds and
frequent lightning with the strongest activity. Otherwise, the
current forecast remains on track with no additional updates at
this time. All updated text products have been issued.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  88  74  89 /  60  70  40  70
MLU  74  86  74  87 /  50  70  50  60
DEQ  71  87  71  89 /  50  50  20  50
TXK  73  85  73  86 /  60  60  30  50
ELD  71  86  72  86 /  50  70  40  60
TYR  74  89  74  89 /  50  40  40  40
GGG  73  89  74  89 /  60  50  40  60
LFK  75  91  75  90 /  40  60  40  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Jul 4, 5:02 AM CST, 20 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
602 AM CDT Sat Jul 4 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
602 AM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected to develop later
today through tonight across the region, ahead of an upper level
disturbance that will sink south into the area by this evening.
Isolated strong to severe thunderstorms can not be ruled out, with
locally gusty winds and brief heavy rainfall possible. In
addition, afternoon temperatures will climb into the lower and mid
90s across the region. When combined with the humidity, heat
indices will near or exceed 100 degrees before the storms develop.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous showers and thunderstorms are expected
across the region Sunday through Wednesday, as the upper level
disturbance remains nearly stationary over North Louisiana,
before slowly drifting east of the area through midweek. Locally
gusty winds and brief heavy rainfall will be possible in the
stronger storms each day, with the storms becoming more isolated
by late week as an upper level ridge of high pressure builds
northeast into the region into the Mid Mississippi Valley. This
should also result in hotter temperatures returning to the area by
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon and
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

15

In the hours before

Special weather statement, Jul 4, 10:50 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1150 PM CDT Sat Jul 4 2020

TXZ097-111-112-050530-
Cass TX-Bowie TX-Morris TX-
1150 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
BOWIE AND NORTHEASTERN MORRIS COUNTIES UNTIL 1230 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Dalby Springs, or 12 miles southwest of New Boston,
moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maud, Douglassville, Bryans Mill, Spring Hill and Red Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3328 9471 3344 9461 3332 9420 3308 9434
TIME...MOT...LOC 0450Z 295DEG 16KT 3334 9459

13
Special weather statement, Jul 5, 12:14 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
114 AM CDT Sun Jul 5 2020

TXZ109-110-050645-
Camp TX-Titus TX-
114 AM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TITUS AND CAMP COUNTIES
UNTIL 145 AM CDT...

At 113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsburg, moving south at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Pittsburg, Cason, Rocky Mound, Roeder, Harvard,
Center Point and Holly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3315 9486 3303 9481 3303 9482 3298 9482
      3296 9480 3296 9479 3292 9477 3290 9507
      3313 9508
TIME...MOT...LOC 0613Z 353DEG 10KT 3307 9497

13
Special weather statement, Jul 5, 1:39 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
239 AM CDT Sun Jul 5 2020

ARZ070-071-LAZ001-002-TXZ125-126-138-050830-
Lafayette AR-Miller AR-Bossier LA-Caddo LA-Upshur TX-Harrison TX-
Marion TX-
239 AM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MILLER AND
SOUTHWESTERN LAFAYETTE COUNTIES...NORTHWESTERN CADDO AND NORTHWESTERN
BOSSIER PARISHES...MARION...NORTHERN HARRISON AND EAST CENTRAL UPSHUR
COUNTIES UNTIL 330 AM CDT...

At 239 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Canfield to near Ida to near
McLeod to near Berea to Ore City. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Vivian, Jefferson, Plain Dealing, Oil City, Bradley, Hosston,
Rodessa, Ida, Gilliam, Canfield, Woodlawn, Smithland, Berea,
Harleton, Gray, Uncertain, Pleasant Valley, Gin City, Canale and
Kiblah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3276 9480 3280 9444 3288 9415 3288 9404
      3294 9404 3304 9391 3327 9369 3314 9350
      3292 9369 3277 9389 3266 9421 3259 9465
TIME...MOT...LOC 0739Z 322DEG 16KT 3322 9376 3304 9392 3290 9410 3280
9445 3277 9472

13

The radar

The Shreveport radar (KSHV), 62 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 5, 2:00 AM CST
Where
Marion County, 0.75 mi W of North Jefferson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.770, -94.383

A tree was blown down onto power lines on Highway 49 near FM 728 west of Jefferson. Another tree was blown down on FM 729 west of Jefferson.

Thunderstorm Wind, Harrison

When
July 5, 2:50 AM CST
Where
Harrison County, 2.97 mi SW of Walkers Mill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.554, -94.590

Several trees were blown down near Hallsville.

Flash Flood, Harrison

When
July 5, 6:30 AM CST to 8:30 AM CST
Where
Harrison County, 1.64 mi WSW of Walkers Mill to 1.63 mi WSW of Walkers Mill
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
32.572, -94.576

A CoCoRaHS observer and retired NWS employee reported that Page Creek ran out of its banks and flooded portions of Walker Mill Road north of Hallsville. High water flooded several nearby fields and yards, and sandbags were needed to keep the high water from entering a home.

Thunderstorm Wind, Smith

When
July 5, 7:40 PM CST
Where
Smith County, 2.25 mi ESE of Starrville
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.463, -95.082

Trees and power lines were blown down southeast of Winona.

Thunderstorm Wind, Rusk

When
July 5, 8:17 PM CST
Where
Rusk County, 0.82 mi N of Selman City
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.212, -94.948

Trees and power lines were blown down on Highway 42 between Highway 323 and Highway 64.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893288, 893296, 893298, 893303, 893327.